Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 59, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 21, 2009, 10:22 PM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2009, 10:22 PM CDT (03:22 UTC)
- Expired
- Oct 22, 2009, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blanco County, TX, Burnet County, TX, Gillespie County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 86 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 11:10 PM CDT | FLOOD | 6 S Bertram, TX | COUNTRY ROAD 1174 IS CLOSED PLUS NUMEROUS LOW WATER CROSSING. |
| Oct 21, 11:10 PM CDT | FLOOD | N Kingsland, TX | NUMEROUS ROADS IN AND AROUND ARE CLOSED DUE TO FLOODING. HIGHWAY 1431 AND 2545. COUNTRY ROADS 309 AND 307. |
| Oct 21, 11:10 PM CDT | FLASH FLOOD | 6 S Bertram, TX | COUNTY ROAD 1174 IS CLOSED ALONG WITH NUMEROUS LOW WATER CROSSINGS. |
| Oct 21, 11:10 PM CDT | FLASH FLOOD | N Kingsland, TX | NUMEROUS ROADS IN AND AROUND KINGSLAND ARE CLOSED DUE TO FLOODING INCLUDING HIGHWAY 1431...2545 AND COUNTY ROADS 309 AND 307. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 220322
FFWEWX
TXC031-053-171-299-220615-
/O.NEW.KEWX.FF.W.0059.091022T0322Z-091022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1022 PM CDT WED OCT 21 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BLANCO COUNTY...
BURNET COUNTY...
EASTERN GILLESPIE COUNTY...
EASTERN LLANO COUNTY...
* UNTIL 115 AM CDT.
* AT 1017 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED
THAT RAINFALL ESTIMATES FROM RADAR INDICATE FLASH FLOODING RAINS
FROM SHOWERS AND THUNDERSTORMS TRAINING NORTHEASTWARD.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOPPA...
SUNNYLANE...LAKE VICTOR...WATSON...SHADY GROVE...OATMEAL...LONE
GROVE...STOLZ...BLUFFTON...TOW...LLANO...INKS LAKE STATE PARK...
BURNET...BUCHANAN DAM...BRIGGS AND BERTRAM.
RAINFALL AMOUNTS OF TWO TO THREE INCHES FROM THESE SHOWERS AND
THUNDERSTORMS WILL CAUSE FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 3092 9783 3079 9797 3051 9812 3048 9810
3044 9813 3045 9816 3016 9856 3016 9909
3094 9857 3094 9842 3095 9846 3099 9844
3102 9846 3103 9844 3103 9790
$$1 follow-up statement
000
WGUS74 KEWX 220421
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1121 PM CDT WED OCT 21 2009
TXC031-053-171-299-220615-
/O.CON.KEWX.FF.W.0059.000000T0000Z-091022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET TX-LLANO TX-GILLESPIE TX-BLANCO TX-
1121 PM CDT WED OCT 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
NORTHERN BLANCO...EASTERN GILLESPIE...EASTERN LLANO AND BURNET
COUNTIES...
AT 1111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS AND FLASH
FLOODING. SHOWERS WITH HEAVY RAIN CONTINUE TO TRAIN NORTHEAST AT 25
MPH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE AS
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA FROM THE
SOUTHWEST OVER THE NEXT COUPLE HOURS.
BURNET COUNTY REPORTS SOME LOW WATER CROSSINGS HAVE WATER OVER THEM
WITH MAINLY MINOR FLOODING AROUND THE COUNTY.
LLANO COUNTY REPORTS NUMEROUS ROADS FLOODED IN KINGSLAND WHERE 3.0
INCHES HAVE FALLEN IN THE LAST 2 HOURS...WITH A TOTAL OF 3.62 IN THE
LAST 6 HOURS.
LOCATIONS IN THE WARNING AREA INCLUDE JOPPA...SUNNYLANE...LAKE
VICTOR...WATSON...SHADY GROVE...LONE
GROVE...STOLZ...BLUFFTON...TOW...LLANO...BURNET...BUCHANAN
DAM...BRIGGS AND BERTRAM.
LAT...LON 3092 9783 3079 9797 3051 9812 3048 9810
3044 9813 3045 9816 3016 9856 3016 9909
3094 9857 3094 9842 3095 9846 3099 9844
3102 9846 3103 9844 3103 9790
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 8:59 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 21, 8:59 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 859 PM CDT WED OCT 21 2009 .DISCUSSION... MOISTURE FROM THE REMNANTS OF EASTERN PACIFIC TROPICAL STORM RICK WILL CONTINUE TO STREAM NORTHEAST INTO SOUTH CENTRAL TEXAS OVERNIGHT. THIS UPPER LEVEL MOISTURE HAS COMBINED WITH DEEP MOISTURE IN THE LOWER LEVELS (DEWPOINTS STILL HOVERING IN THE UPPER 60S TO LOWER 70S) TO CREATE A TROPICAL AIRMASS ACROSS SOUTH CENTRAL TEXAS. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL TEXAS OVERNIGHT. WITH SOME AREAS ALREADY REACHING EVENING RAINFALL TOTALS APPROACHING 2.5 INCHES AND ANTICIPATING WIDESPREAD 1-2 INCHES WITH ISOLATED 3-4 INCHES IN ADVANCE OF THE FROPA...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE CWA UNTIL NOON THURSDAY. RAIN CHANCES WILL WILL DECREASE BUT WILL CONTINUE FOR A FEW HOURS BEHIND THE PASSAGE OF THE FRONT THURSDAY MORNING. THE POTENTIAL FOR HEAVY RAINS WILL DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE DAY THURSDAY. HAVE MADE MINOR ADJUSTMENTS TO POPS/WX/QPF AND WIND GRIDS FOR THIS EVENING THROUGH THE PASSAGE OF THE FRONT. HAVE ALSO LOWERED OVERNIGHT TEMPERATURES ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU BY A FEW DEGREES AS WEAK COLD AIR ADVECTION AND MUCH DRIER DEWPOINTS WILL FILTER INTO THAT AREA OVERNIGHT. && .PREV DISCUSSION... /ISSUED 647 PM CDT WED OCT 21 2009/ DISCUSSION... MOIST TROPICAL AIRMASS OVER S CENTRAL TX WILL CONTINUE THIS EVENING AND OVERNIGHT AHEAD OF A COLD FRONT SYSTEM THAT WILL MOVE INTO THE HILL COUNTRY AFTER 08Z AND THRU THE I35 CORRIDOR TAF SITES BY AROUND 12Z. NUMEROUS SHRA AND ISOLD TSRA WILL MOVE NE ACROSS THE AREA AHEAD OF THE COLD FRONT OVERNIGHT. GENERALLY MVFR CIGS AND VSBYS WILL PREVAIL...HOWEVER VARIABLE CONDITIONS WILL CAUSE CIGS/VSBYS TO LOWER TO LIFR AND EVEN VFR AT TIMES AS THE SHRA MOVE THRU THE TAF SITES. SE WINDS OF 10 TO 15 KNOTS WILL PREVAIL AHEAD OF THE COLD FRONT AND THEN SHIFT TO NWLY AT 12-22 KNOTS BY BEHIND THE FRONT. VFR CONDITIONS WILL QUICKLY DEVELOP BEHIND THE COLD FRONT AS DRIER AIR PUSHES INTO THE REGION AND THE SHRA/TSRA MOVE OFF TO THE EAST DURING THE MORNING HOURS. PREV DISCUSSION... /ISSUED 301 PM CDT WED OCT 21 2009/ DISCUSSION... AN UPPER LEVEL TROUGH CURRENTLY OVER NEW MEXICO WILL MOVE INTO THE CENTRAL PLAINS BY THURSDAY. THIS BRINGS THE UPPER LEVEL REMNANTS OF TROPICAL STORM RICK ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS AND COLD FRONT ACROSS SOUTH CENTRAL TEXAS THURSDAY MORNING. NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT INTO EARLY THURSDAY. MOISTURE HAS BEEN INCREASING AS PWS NEAR 2 INCHES. THE MAIN THREAT IS LOCALLY HEAVY RAINS WITH ISOLATED TOTALS UP TO 3 INCHES OR SO. THE GREATEST IMPACT WILL BE IN THE URBAN AREAS OF AUSTIN AND SAN ANTONIO. RAINS RAPIDLY END WITH THE FRONTAL PASSAGE. COOLER AND DRIER WEATHER IS EXPECTED THURSDAY INTO THIS WEEKEND DUE TO A SURFACE AND FLAT UPPER RIDGE. AN UPPER LEVEL TROUGH CURRENTLY NEARING THE GREAT BASIN WILL DROP SOUTHEAST INTO MEXICO AND ACROSS NORTHERN MEXICO AND FAR SOUTHERN TEXAS FRIDAY NIGHT INTO SATURDAY. DUE TO DRIER LOW LEVELS, ONLY AN INCREASE IN UPPER LEVEL CLOUDS IS EXPECTED. A STRONGER UPPER LEVEL TROUGH MOVES ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY. SUFFICIENT MOISTURE RETURNS FOR CHANCES OF SHOWERS/THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON THROUGH MONDAY MORNING. A SURFACE AND UPPER LEVEL RIDGE BUILD INTO THE AREA WITH DRY CONDITIONS LATE MONDAY INTO EARLY WEDNESDAY. ANOTHER UPPER LEVEL TROUGH AND COLD FRONT MOVE THROUGH SOUTH CENTRAL TEXAS JUST BEYOND THIS FORECAST WEDNESDAY NIGHT AND THURSDAY. THE MODELS SHOW THIS TO BE THE STRONGEST FRONT YET THIS SEASON WITH SOME 30S POSSIBLE IN THE HILLS NEAR HALLOWEEN, ALTHOUGH WE SHALL SEE. HAVE GENERALLY GONE WITHIN A DEGREE OR TWO OF MAV/MEX TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 74 53 73 52 / 100 60 - - - AUSTIN BERGSTROM INTL AIRPORT 63 72 48 74 47 / 100 60 - - - NEW BRAUNFELS MUNI AIRPORT 61 74 50 76 50 / 100 60 - - - BURNET MUNI AIRPORT 58 68 49 70 49 / 100 40 - - - DEL RIO INTL AIRPORT 61 79 55 79 57 / 70 10 0 - 10 GEORGETOWN MUNI AIRPORT 61 71 50 73 48 / 100 50 - - - HONDO MUNI AIRPORT 64 79 50 76 48 / 100 40 - - - SAN MARCOS MUNI AIRPORT 64 72 50 76 49 / 100 60 - - - LA GRANGE - FAYETTE REGIONAL 67 70 50 74 49 / 100 80 10 - - SAN ANTONIO INTL AIRPORT 65 73 52 75 52 / 100 50 - - - STINSON MUNI AIRPORT 65 75 52 77 52 / 100 50 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && 25/01
Hazardous weather outlook, Oct 21, 8:36 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 836 PM CDT WED OCT 21 2009 TXZ171>173-183>194-202>209-217>225-228-221200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 836 PM CDT WED OCT 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THROUGH NOON THURSDAY. THE COMBINATION OF MOIST TROPICAL AIR AND A COLD FRONT WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED WITH ISOLATED TOTALS OF 3 TO 4 INCHES OR MORE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON THURSDAY. A COLD FRONT WILL MOVE THROUGH THURSDAY MORNING ENDING THE RAINS FROM THE WEST. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE LEADING EDGE OF THE COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Oct 21, 6:48 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 2 WNW HOLLYWOOD PARK 29.61N 98.52W
10/21/2009 M1.94 INCH BEXAR TX COCORAHS
1.94 INCHES OF RAIN SO FAR AND 1.81 INCHES FELL IN THE
PAST 85 MINUTES.
&&
EVENT NUMBER EWX0900168
MCDONALDLocal storm report, Oct 21, 6:51 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0648 PM FLOOD 5 NNE SAN ANTONIO 29.49N 98.46W
10/21/2009 BEXAR TX DEPT OF HIGHWAYS
CAVE LANE AND DANVILLE AVENUE ARE CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER EWX0900169
MCDONALDLocal storm report, Oct 21, 7:31 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0728 PM FLOOD 1 N SAN ANTONIO 29.43N 98.49W
10/21/2009 BEXAR TX DEPT OF HIGHWAYS
SEVERAL ROADS ARE CLOSED IN SAN ANTONIO. THEY ARE
BABCOCK ROAD AT HOLLYHOCK... CLASSEN ROAD AT STAHL...
ENCINO PARK AT SOUTHWELL... HUEBNER ROAD AT SOUTHWELL
AND LOOKOUT ROAD AT OLD OCONNOR.
&&
EVENT NUMBER EWX0900170
MCDONALDLocal storm report, Oct 21, 10:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 PM CDT WED OCT 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN 6 ESE ROUND MOUNTAIN 30.40N 98.26W
10/21/2009 M1.91 INCH BLANCO TX COCORAHS
1.91 INCHES OF RAINFALL IN THE PAST 2 HOURS.
&&
EVENT NUMBER EWX0900171
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:05 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 115 min |
| Oct 21, 8:35 PM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 14 hr |
| Oct 21, 9:25 PM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Gillespie, Kendall, Kerr | 110 min |
| Oct 21, 10:07 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Llano, Travis | 113 min |
| Oct 21, 10:29 PM CDT | Areal Flood Advisory | EWX | Dimmit, Frio, Maverick, Zavala | 2 hr |
| Oct 21, 10:45 PM CDT | Flash Flood Warning | EWX | Dimmit, Maverick, Zavala | 3 hr |
| Oct 21, 11:03 PM CDT | Flash Flood Warning | EWX | Bandera, Frio, Gillespie, Kendall, Kerr, Medina and 2 more | 3 hr |
| Oct 22, 12:48 AM CDT | Flash Flood Warning | EWX | Atascosa, Bandera, Bexar, Blanco, Burnet, Comal and 13 more | 6 hr |
| Oct 22, 1:31 AM CDT | River Flood Warning | EWX | Llano | 22 hr |
| Oct 22, 2:14 AM CDT | River Flood Warning | EWX | Blanco | 24 hr |
| Oct 22, 3:32 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Fayette, Lee, Travis, Williamson | 118 min |
| Oct 22, 3:43 AM CDT | River Flood Warning | EWX | Williamson | 32 hr |
| Oct 22, 3:43 AM CDT | River Flood Warning | EWX | Williamson | 32 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.